Texas, 2012

Flash Flooding in Texas, May 12, 2012

May 12, 2012 · NWS HGX · 3 events in 3 counties and zones

An upper level trough, coupled with deep moisture and a slow-moving lower level boundary, allowed for the focus of numerous thunderstorms that produced flooding rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper level trough, coupled with deep moisture and a slow-moving lower level boundary, allowed for the focus of numerous thunderstorms that produced flooding rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 12, 2:49 AM CST, 11 minutes earlier.

Area forecast discussion, May 12, 2:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
349 AM CDT SAT MAY 12 2012

.DISCUSSION...
SOUTH HALF OF CWA APPEARS TO BE IN LEFT EXIT REGION FROM SMALL
JET STREAK MOVING ACROSS DEEP SOUTH TEXAS THIS MORNING WHICH IS
AIDING THE CONTINUED CONVECTION TONIGHT. LOCALLY HEAVY RAINS
FALLING SOUTHERN PORTIONS OF HOUSTON METRO AREA. OUTFLOW BOUNDARY
EVIDENT ON RADAR RACING SOUTH OF THE MAIN AREA OF HEAVY RAINS SO
EXPECT A GRADUAL WEAKENING BY FIRST FEW HOURS AFTER SUNRISE. MORE
SHRA/TSRA SEEN ON SATELLITE AND RADAR MOVING IN FROM THE WEST WILL
HELP KEEP POPS WELL ABOVE GUIDANCE THROUGH NOON FOR AREAS SOUTH OF
I10. PRODUCTS LIKELY A LITTLE LATE THIS MORNING DUE TO ACTIVE
WEATHER AND WILL PROBABLY ISSUE ANOTHER AFDHGX IN A FEW HOURS TO
UPDATE AND DISCUSS LONGER TERM FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79  61  80  62  81 /  30  10  10  10  10
HOUSTON (IAH)              82  63  82  63  83 /  40  10  10  10  10
GALVESTON (GLS)            80  69  81  70  81 /  40  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...04
Hazardous weather outlook, May 11, 9:54 AM CST, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1054 AM CDT FRI MAY 11 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-121600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1054 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. AN
ISOLATED STORM OR TWO COULD PRODUCE LOCALLY HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS ESPECIALLY THIS EVENING AND OVERNIGHT AS AN
UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS EAST TEXAS. RAINFALL
TOTALS OF 1 INCH ARE POSSIBLE TODAY THROUGH TONIGHT WITH ISOLATED
TOTALS TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE UPPER LEVEL LOW PRESSURE AREA MOVES AWAY A FEW
THUNDERSTORMS MAY LINGER INTO AFTERNOON HOURS ON SATURDAY. THERE
IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY AS
ANOTHER UPPER LEVEL SYSTEM MOVES INTO TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 11, 9:40 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX1040 PM CDT FRI MAY 11 2012

TXZ163-176-120430-
MADISON TX-HOUSTON TX-
1040 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
SOUTHWESTERN HOUSTON COUNTIES UNTIL 1130 PM CDT...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MIDWAY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO NICKEL SIZE WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN LEAGUE CITY .

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING FOR EAST CENTRAL TEXAS.

LAT...LON 3109 9541 3091 9568 3102 9585 3110 9581
      3110 9577 3112 9578 3114 9577 3117 9573
TIME...MOT...LOC 0329Z 292DEG 20KT 3108 9577
Special weather statement, May 11, 10:08 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX1108 PM CDT FRI MAY 11 2012

TXZ213-214-238-120500-
HARRIS TX-GALVESTON TX-CHAMBERS TX-
1108 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...NORTH
CENTRAL GALVESTON AND WEST CENTRAL CHAMBERS COUNTIES UNTIL 1200 AM
CDT...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR TAYLOR LAKE VILLAGE...OR 2
MILES NORTH OF EL LAGO...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BACLIFF...NASSAU BAY...TAYLOR LAKE VILLAGE...SAN LEON...EL LAGO...
KEMAH...SHOREACRES...CLEAR LAKE SHORES AND MORGAN'S POINT.

LAT...LON 2966 9488 2968 9496 2964 9496 2967 9498
      2965 9501 2961 9499 2962 9495 2958 9500
      2954 9501 2949 9491 2946 9494 2950 9505
      2958 9512 2977 9494 2972 9485
TIME...MOT...LOC 0403Z 283DEG 20KT 2961 9504
Special weather statement, May 11, 10:36 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX1136 PM CDT FRI MAY 11 2012

TXZ164-177>179-120515-
SAN JANCINTO TX-POLK TX-TRINITY TX-WALKER TX-
1136 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN JANCINTO...
NORTHWESTERN POLK...TRINITY AND NORTHEASTERN WALKER COUNTIES UNTIL
1215 AM CDT...

AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR TRINITY...OR 19 MILES
NORTHEAST OF HUNTSVILLE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRINITY AND ONALASKA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING FOR EAST CENTRAL TEXAS.

LAT...LON 3073 9502 3087 9544 3104 9538 3095 9489
TIME...MOT...LOC 0431Z 285DEG 26KT 3095 9537
Special weather statement, May 11, 10:41 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1141 PM CDT FRI MAY 11 2012

TXZ213-237-238-120530-
HARRIS TX-GALVESTON TX-BRAZORIA TX-
1141 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...
NORTHERN GALVESTON AND NORTHEASTERN BRAZORIA COUNTIES UNTIL 1230 AM
CDT...

AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR PEARLAND...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS BETWEEN 40 AND 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEAGUE CITY...TEXAS CITY...PEARLAND...FRIENDSWOOD...DICKINSON...
BACLIFF...WEBSTER...NASSAU BAY...TAYLOR LAKE VILLAGE...EL LAGO...
KEMAH...BROOKSIDE VILLAGE...SHOREACRES AND CLEAR LAKE SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING FOR SOUTHEASTERN TEXAS.

LAT...LON 2938 9495 2952 9538 2968 9533 2962 9500
      2960 9499 2956 9501 2951 9499 2951 9497
TIME...MOT...LOC 0436Z 283DEG 15KT 2957 9523
Special weather statement, May 11, 11:47 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX1247 AM CDT SAT MAY 12 2012

TXZ179-120630-
POLK TX-
1247 AM CDT SAT MAY 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 130 AM CDT...

AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ONALASKA...OR 7 MILES
NORTHWEST OF LIVINGSTON...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...ONALASKA AND SEVEN OAKS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING FOR EAST CENTRAL TEXAS.

LAT...LON 3059 9478 3073 9512 3090 9509 3087 9467
TIME...MOT...LOC 0541Z 286DEG 16KT 3080 9502
Special weather statement, May 12, 12:16 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX116 AM CDT SAT MAY 12 2012

TXZ213-227-237-120700-
HARRIS TX-FORT BEND TX-BRAZORIA TX-
116 AM CDT SAT MAY 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...EAST
CENTRAL FORT BEND AND NORTHERN BRAZORIA COUNTIES UNTIL 200 AM CDT...

AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF
PEARLAND...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH HOUSTON AND BROOKSIDE VILLAGE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING FOR SOUTHEASTERN TEXAS.

LAT...LON 2954 9544 2966 9547 2976 9514 2959 9511
TIME...MOT...LOC 0608Z 259DEG 15KT 2960 9541

The radar

The Houston radar (KHGX), 93 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fort Bend

When
May 12, 3:00 AM CST to 7:00 AM CST
Where
Fort Bend County, 3.64 mi W of Tavener to 2.05 mi SSW of Crabb
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
29.534, -96.040

Rainfall totals of between five to ten inches produced widespread flooding. Street flooding was severe enough to force numerous road closures from northwestern Fort Bend County eastward into northern Galveston County. Homes and businesses flooded along Keegans Bayou from below Wilcrest Road to above Beltway 8. Thirteen to fifteen businesses flooded on the western bank of Keegans Bayou along West Bellfort Road between US 59 and Wilcrest. This flooding was a direct result of the bayou over-topping its banks by 2 to 3 feet. Based on high water marks left on the Wilcrest bridge at least 1 foot of water was flowing over the top of the bridge deck. 1 house flooded along Keegans Bayou between Beltway 8 and US 59 from local run-off then from the bayou when it rose above bank full.

Flash Flood, Harris

When
May 12, 3:00 AM CST to 7:00 AM CST
Where
Harris County, 2.02 mi WSW of Barker to 1.31 mi S of Stafford
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
29.764, -95.728

Rainfall totals of between five to ten inches produced widespread flooding. Street flooding was severe enough to force numerous road closures from northwestern Fort Bend County eastward into northern Galveston County. Homes and businesses flooded along Keegans Bayou from below Wilcrest Road to above Beltway 8. Thirteen to fifteen businesses flooded on the western bank of Keegans Bayou along West Bellfort Road between US 59 and Wilcrest. This flooding was a direct result of the bayou over-topping its banks by 2 to 3 feet. Based on high water marks left on the Wilcrest bridge at least 1 foot of water was flowing over the top of the bridge deck. 1 house flooded along Keegans Bayou between Beltway 8 and US 59 from local run-off then from the bayou when it rose above bank full.

Flash Flood, Galveston

When
May 12, 3:00 AM CST to 7:00 AM CST
Where
Galveston County, 0.49 mi SSE of League City to 2.4 mi WNW of League City S S Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.494, -95.096

Rainfall totals of between five to ten inches produced widespread flooding. Street flooding was severe enough to force numerous road closures from northwestern Fort Bend County eastward into northern Galveston County. Homes and businesses flooded along Keegans Bayou from below Wilcrest Road to above Beltway 8. Thirteen to fifteen businesses flooded on the western bank of Keegans Bayou along West Bellfort Road between US 59 and Wilcrest. This flooding was a direct result of the bayou over-topping its banks by 2 to 3 feet. Based on high water marks left on the Wilcrest bridge at least 1 foot of water was flowing over the top of the bridge deck. 1 house flooded along Keegans Bayou between Beltway 8 and US 59 from local run-off then from the bayou when it rose above bank full.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386149, 386985, 386986.